Maryland, 2023

Hail and Damaging Winds in Maryland, June 16, 2023

June 16, 2023 · NWS LWX · 7 events in 2 counties and zones

Several isolated supercell thunderstorms produced sporadic wind damage and localized large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several isolated supercell thunderstorms produced sporadic wind damage and localized large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 16, 2:05 PM EST, 3 hours 9 minutes earlier.

Area forecast discussion, Jun 16, 2:05 PM EST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
305 PM EDT Fri Jun 16 2023

.SYNOPSIS...

A cold front will pass through the area tonight and high
pressure will return tonight through Sunday. Cutoff low pressure
will develop over the Gulf Coast States and Tennessee Valley
while high pressure remains to our north for next week.
Unsettled conditions are possible if the low develops close
enough to our area.

&&

.NEAR TERM /THROUGH TONIGHT/...

Morning line of showers had a significant stabilizing effect
over much of the area today. Instability gradient is seen on
GOES derived products over southern areas (roughly around VA-3
Highway) and over a narrow ribbon area from Cumberland to
Winchester. Latest 17Z HRRR output seems a lot more realistic
with potential convection for the rest of today with activity
south of Charlottesville growing in coverage and intensity as
it tracks east, but it appears the strongest convection will
remain mainly over Wakefield's CWA. Over the rest of the area,
it seems like only a slight chance of t-storms is warranted
given lack of cumulus. Cdfnt will cross the area tonight with
showers ending early this evening by 9PM if not sooner. Otherwise,
smoke aloft will be prevalent over the entire region tonight and
Saturday.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...

Upper trough axis will cross the area late tonight with some
showers still possible Saturday morning across northeast MD.
Otherwise, clearing Saturday afternoon. Weak ridging will build
over the region through early next week with dry weather
expected. Smoke aloft will be the only concern through the
weekend.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...

The pattern next week will be mainly dominated by a rex block that
forms by Wednesday, with a cutoff area of low pressure meandering
over the SE US. Trailing pieces of energy behind an upper low over
the Canadian Maritimes may bring enhanced areas of precipitation
through mid-week. However, as high pressure builds into the Mid-
Atlantic from the north and west, PoPs will slightly diminish. Still,
low chances of showers and thunderstorms exist throughout much of
the period, especially during the afternoon and evening of each day.
Confidence is generally low at this time on the coverage and
intensity of this precipitation.

High temperatures will be largely dependent on the amount of cloud
cover seen each day as several weak disturbances move through.
Seasonably normal temperatures early in the period may rise above
average by late week as high pressure expands and the most robust
cloud cover drops south.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...

Confidence for t-storms this afternoon outside of KCHO remains
low. A slightly higher chance at KMRB. Cdfnt exits the area this
evening with showers ending. Fair weather is expected through
the weekend.

VFR conditions are expected outside any isolated showers or
thunderstorms next week. During precipitation, conditions could
deteriorate to MVFR and IFR.

&&

.MARINE...

Breezy conditions expected tonight behind frontal passage. Winds
diminish Saturday afternoon. Great beach weather this long
weekend.

Easterly/southeasterly winds will likely stay below SCA-criteria
throughout the day Monday and into Monday night. Winds increase to
SCA-criteria Tuesday afternoon and will be out of the east.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 8 PM EDT
     Saturday for ANZ530-531-535-538-539.
     Small Craft Advisory from midnight tonight to 2 PM EDT
     Saturday for ANZ532>534-536-537-540>543.

&&

SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...LFR
LONG TERM...CAS
AVIATION...AVS/LFR
MARINE...AVS/LFR
Hazardous weather outlook, Jun 16, 3:26 PM EST, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
426 PM EDT Fri Jun 16 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-171000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
426 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect for portions of northern
VA, southern MD and DC metropolitan areas and adjacent marine
waters until 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather to the National
Weather Service according to standard operating procedures.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-171000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
426 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

Isolated severe thunderstorms with damaging wind gusts and large
hail are possible this afternoon, especially east of Interstate
81 and south of Interstate 66.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report severe weather to the National
Weather Service according to standard operating procedures.

MDZ001-501-502-VAZ503-504-WVZ501>506-171000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
426 PM EDT Fri Jun 16 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 16, 4:30 PM EST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
530 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Hail             1 W Dunavant            38.36N  77.68W
06/16/2023  M1.00 inch       Culpeper           VA   Trained Spotter

&&

Event Number LWX2301100

CPB
Local storm report, Jun 16, 4:31 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
531 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     Tstm Wnd Dmg     1 W Fredericksburg      38.30N  77.51W
06/16/2023                   City of Fredericks VA   County Emergy Mg

            Tree down on the 3000 block of Plank Road

&&

Event Number LWX2301101

ADM
Local storm report, Jun 16, 4:40 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
540 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     Hail             2 SE Centreville        38.83N  77.42W
06/16/2023  M1.00 inch       Fairfax            VA   Public

&&

Event Number LWX2301102

CPB
Local storm report, Jun 16, 4:53 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
553 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     Hail             1 W Fredericksburg      38.30N  77.51W
06/16/2023  M1.00 inch       City of Fredericks VA   NWS Employee

&&

Event Number LWX2301103

ADM
Local storm report, Jun 16, 4:57 PM EST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
557 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     Hail             1 WSW Brookfield        38.31N  77.45W
06/16/2023  E1.00 inch       Stafford           VA   Public

&&

Event Number LWX2301104

ADS
Local storm report, Jun 16, 5:07 PM EST, 7 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
607 PM EDT Fri Jun 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Hail             Flat Run                38.37N  77.76W
06/16/2023  E1.75 inch       Orange             VA   Social Media

            Twitter video of half-dollar to golf ball-sized
            hailstones bouncing off the grass.

&&

Event Number LWX2301105

BRO

The radar

The Sterling radar (KLWX), 53 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Charles

When
June 16, 5:14 PM EST
Where
Charles County, 0.46 mi W of Marbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.571, -77.159

Quarter size hail was reported near Marbury.

Hail, Charles

When
June 16, 5:33 PM EST
Where
Charles County, 0.74 mi W of Port Tobacco
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.522, -77.034

Half dollar size hail was reported near Port Tobacco Village.

Hail, Charles

When
June 16, 5:37 PM EST
Where
Charles County, 0.88 mi SE of Port Tobacco
Measured
1 in hail
Reported by
911 Call Center
Coordinates
38.510, -77.010

Quarter size hail was reported near Port Tobacco Village.

Thunderstorm Wind, Charles

When
June 16, 5:44 PM EST
Where
Charles County, 0.65 mi SW of Bel Alton
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.462, -76.987

Trees blew down near the intersection of Fairground Road and Bel Alton Newtown Road.

Hail, Charles

When
June 16, 5:50 PM EST
Where
Charles County, 0.67 mi SSW of Dentsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.471, -76.906

Quarter size hail was reported near Dentsville.

Hail, Charles

When
June 16, 5:54 PM EST
Where
Charles County, 0.41 mi N of Newport
Measured
1 in hail
Reported by
Public
Coordinates
38.426, -76.900

Quarter size hail was reported northwest of Wicomico.

Thunderstorm Wind, St. Mary'S

When
June 16, 6:21 PM EST
Where
St. Mary'S County, 0.87 mi S of Chaptico
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.357, -76.779

Multiple trees blew down on Hurry Road near Bushwood Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1097259, 1097260, 1097262, 1097261, 1097263, 1097264, 1097265.